Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 14, 2023, 4:02 PM CDT for Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 14, 2023, 7:04 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 158 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WGUS54 KBMX 142102
FFWBMX
ALC119-150015-
/O.NEW.KBMX.FF.W.0019.230714T2102Z-230715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
402 PM CDT Fri Jul 14 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Sumter County in west central Alabama...
* Until 715 PM CDT.
* At 402 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
York, Cuba, Kinterbish, Ward, Old Mallard Airport, I 20 Welcome
Center At Cuba, Whitfield and Payneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3266 8838 3254 8824 3244 8815 3239 8809
3231 8804 3231 8842
FLASH FLOOD...RADAR INDICATED
$$
25/Owen1 follow-up statement
806
WGUS74 KBMX 150004
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
704 PM CDT Fri Jul 14 2023
ALC119-150014-
/O.CAN.KBMX.FF.W.0019.000000T0000Z-230715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
704 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN SUMTER COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3266 8838 3254 8824 3244 8815 3239 8809
3231 8804 3231 8842
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:56 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 14, 3:56 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 356 PM CDT Fri Jul 14 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1249 PM CDT FRI JUL 14 2023 It's a very hot, humid afternoon across the area with current temperature readings approaching 90 in some areas amidst dewpoints in the mid to upper 70s. Heat will continue to be a concern across warmer spots in the west where a Heat Advisory is in effect. However, scattered storms are beginning to develop west of I-65 and a more organized cluster of thunderstorms, located southeast of Memphis, is on track to reach our northwestern counties by roughly 2- 3 PM. As storms continue to develop this afternoon, the associated cloud cover and cool outflow will bring temperatures down a touch, but on the other hand, we will be keeping an eye out for any stronger storm development. Instability is in abundance due to the warm dewpoints and mid-level lapse rates around 6 C/Km, especially across the west in the moisture-rich environment where activity is already developing. Eff. shear is still not particularly strong today, but intense thunderstorms with frequent lightning may still be capable of producing isolated damaging wind gusts. Heavy downpours may also contribute to localized flooding. Thankfully, most of the activity is moving today, although slowly, but we will be watching some of the saturated areas across our southwest where it won't take much rainfall to cause flooding issues. The cluster of storms will propagate southeastward through the area late this afternoon and into the evening hours, losing intensity with the loss of daytime heating. Highest PoPs are generally focused along and west of I-65. Some isolated showers will linger overnight, but most of the area should be rain-free with with lows in the lower to mid 70s. Moist, west-northwesterly flow and a shortwave trough ejecting from the Central Plains towards the Ohio Valley will contribute to more thunderstorm redevelopment tomorrow, potentially beginning tomorrow morning across the north as the trough axis passes over the Lower MS River Valley and towards the Tennessee Valley. Scattered to numerous thunderstorms are expected across the area by tomorrow afternoon. This could keep areas across the north in the mid to upper 80s for highs depending on how early the rain begins. Some drier mid-level air will begin to move in from the west late in the afternoon which should shift the focus of higher PoPs to areas east of I-65. 86/Martin && .LONG TERM... (Saturday night through next Thursday) Issued at 346 PM CDT FRI JUL 14 2023 No changes to the extended needed this afternoon and the previous discussion below remains valid. Will likely need a heat advisory Sunday for a portion of the area, most likely across the south. 14 Previous long-term discussion: (Saturday through Thursday) Issued at 320 AM CDT FRI JUL 14 2023 An upper low over Canada is progged to dig southeastward over the Great Lakes region by Sunday and Monday. Combined with a strong ridge over the Desert Southwest, this will continue the pattern of northwest flow into the early week. PoPs remain somewhat elevated Sunday and Monday before dropping off dramatically from Tuesday through Thursday as the ridge over the Southwest expands eastward. In addition to much lower rain chances, dewpts will also be a touch lower with a drier airmass working in midweek. This starts Monday, which is forecast to have heat indices of *only* 95-100F owing to slightly lower dewpts. Afternoon highs are likely to reach the mid to even upper 90s by Wednesday and Thursday, so Heat Advisory criteria is likely to be met with heat indices of over 105F. This is especially likely in the western and southern counties. Afternoon showers and storms hint at returning by the end of the week as the ridge begins to break down and retreat westward, although that will bear watching over the next several days. 12 && .AVIATION... (18Z TAFS) Issued at 1249 PM CDT FRI JUL 14 2023 Scattered to numerous TSRA expected again this afternoon, especially near TCL as a cluster of storms moves from northern Mississippi into northwestern portions of Central AL. Greatest chance for aviation impacts will evolve from the 21-00Z timeframe, but coverage should begin to decrease after 01Z. TEMPOs are in place at most sites and will be adjusted as needed. MVFR ceilings may redevelop early tomorrow morning, but will gradually improve late in this TAF period. May see some storms develop late tomorrow morning at the northern TAF sites as another trough axis begins to move towards the Tennessee Valley. 86/Martin && .FIRE WEATHER... Hot and humid conditions continue through the next few days, with afternoon and evening thunderstorms expected each day through Monday. RH values remain above 50 percent through the weekend, before dropping into the 40 to 50 percent range Monday afternoon. Generally light westerly to southwesterly 20ft winds will persist through the next several days, up to 6-8 mph at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 90 70 90 / 20 70 40 30 Anniston 73 89 72 90 / 20 60 40 40 Birmingham 74 92 73 91 / 20 60 40 30 Tuscaloosa 75 92 75 92 / 20 50 30 40 Calera 74 91 74 91 / 20 50 30 40 Auburn 73 89 73 90 / 20 60 30 50 Montgomery 74 93 75 93 / 30 60 30 50 Troy 73 92 74 92 / 30 60 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga-Bibb-Chilton-Dallas-Elmore-Fayette-Greene-Hale- Lamar-Lowndes-Marengo-Montgomery-Perry-Pickens-Sumter-Tuscaloosa- Walker. && SHORT TERM...86 LONG TERM....14 AVIATION...86
Hazardous weather outlook, Jul 14, 3:25 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 325 AM CDT Fri Jul 14 2023 ALZ011>015-017>050-151130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 325 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to marginally severe storms will be possible from 2 PM to 8 PM for the western two-thirds of central Alabama. Damaging winds and localized flooding are the main concerns. Heat index values as high as 106 will be possible across the southwest this afternoon. Minor flooding will continue along the Sucarnoochee River at Livingston. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor flooding will continue along the Sucarnoochee River at Livingston through early next week. The combination of increasing temperatures and high humidity could produce afternoon heat indices near 105 Saturday and Sunday, and again on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon.
In the hours before
Special weather statement, Jul 14, 2:15 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT Fri Jul 14 2023
ALZ039-141945-
Marengo AL-
215 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Marengo
County through 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Linden, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Linden, Jefferson, Sweet Water, Myrtlewood, Putnam, Freddie Jones
Field, Pin Hook, Nanafalia, Wayne, Surginer, Miller, Chickasaw State
Park, Dixons Mill, Half Acre, Octagon, Clayhill, Nicholsville and
Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3207 8807 3208 8804 3211 8805 3214 8804
3215 8802 3218 8801 3228 8802 3231 8798
3230 8797 3231 8795 3228 8794 3229 8793
3231 8793 3235 8800 3239 8802 3240 8782
3231 8765 3199 8772 3199 8808
TIME...MOT...LOC 1915Z 315DEG 21KT 3229 8784
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 14, 2:29 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
229 PM CDT Fri Jul 14 2023
ALZ011>013-142000-
Fayette AL-Marion AL-Lamar AL-
229 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southeastern Marion,
northwestern Fayette and northern Lamar Counties through 300 PM
CDT...
At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brinn to Beaverton. Movement was southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Winfield, Fayette, Sulligent, Guin, Brilliant, Glen Allen,
Beaverton, Gu-
Win, Bluff, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews, Twin, Tucker, Wayside, Pine Springs and Marion
County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 8782 3417 8764 3389 8764 3369 8786
3388 8822
TIME...MOT...LOC 1929Z 311DEG 15KT 3417 8783 3393 8805
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 14, 2:56 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT Fri Jul 14 2023
ALZ011>013-142030-
Fayette AL-Marion AL-Lamar AL-
256 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southeastern Marion,
western Fayette and southeastern Lamar Counties through 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Buttahatchee to 6 miles southeast of
Vernon. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winfield, Fayette, Guin, Brilliant, Glen Allen, Kennedy, Belk, Gu-
Win, Blooming Grove, Lake Buttahatchee, Bluff, Crossville, Twin,
Tucker, Cody, Bazemore, Wayside, Richard Arthur Field, Bevill State
College Fayette and Hubbertville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3415 8773 3410 8764 3388 8764 3356 8787
3356 8795 3371 8811
TIME...MOT...LOC 1956Z 310DEG 16KT 3408 8771 3370 8803
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 14, 3:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Fri Jul 14 2023
ALZ014-142045-
Winston AL-
321 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of western Winston
County through 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 7 miles southeast of Haleyville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynn, Double Springs, Houston Recreational Area, Ashbank, Winston
Free State Barn, Ashridge, Poplar Springs, Smith Lake, Natural
Bridge, Weiss, Clear Creek, Pebble, Delmar, Sipsey River Rec Area and
Grayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8730 3400 8740 3400 8764 3430 8758
3431 8755
TIME...MOT...LOC 2020Z 254DEG 17KT 3418 8751
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 14, 3:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
323 PM CDT Fri Jul 14 2023
ALZ030-142100-
Sumter AL-
323 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Sumter
County through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
York, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, York, Cuba, Boyd, Kinterbish, The University Of West
Alabama, Old Mallard Airport, Bellamy, I 20 Welcome Center At Cuba,
Ward, Payneville and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3270 8837 3256 8808 3231 8819 3231 8842
TIME...MOT...LOC 2023Z 302DEG 20KT 3254 8839
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 14, 3:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
343 PM CDT Fri Jul 14 2023
ALZ014-015-142115-
Walker AL-Winston AL-
343 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of north central Walker
and eastern Winston Counties through 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Addison to Poplar Springs. Movement was
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Arley, Double Springs, Addison, Nauvoo, Curry, Camp McDowell,
Nesmith, Ashbank, Poplar Springs, Falls City, Smith Lake, Helicon,
Inmanfield, Sardis, Corinth Rec Area, Houston, Mill Branch, Clear
Creek and Winston County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 8711 3399 8711 3399 8715 3397 8714
3396 8712 3383 8729 3400 8756 3428 8721
TIME...MOT...LOC 2043Z 299DEG 24KT 3419 8717 3402 8741
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:34 AM CDT | Heat Advisory | BMX | Autauga, Bibb, Chilton, Dallas, Elmore, Fayette and 11 more | 15 hr |
| Jul 14, 12:03 PM CDT | Special Weather Statement | BMX | Sumter | 42 min |
| Jul 14, 1:06 PM CDT | Areal Flood Advisory | BMX | Sumter | 5 hr |
| Jul 14, 2:15 PM CDT | Special Weather Statement | BMX | Marengo | 30 min |
| Jul 14, 2:29 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Jul 14, 2:56 PM CDT | Special Weather Statement | BMX | Fayette | 34 min |
| Jul 14, 3:21 PM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jul 14, 3:23 PM CDT | Special Weather Statement | BMX | Sumter | 37 min |
| Jul 14, 3:43 PM CDT | Special Weather Statement | BMX | Winston | 32 min |
| Jul 14, 4:11 PM CDT | Special Weather Statement | BMX | Jefferson, Walker | 49 min |
| Jul 14, 4:56 PM CDT | Special Weather Statement | BMX | Chilton | 34 min |
| Jul 14, 4:58 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 32 min |
| Jul 14, 5:29 PM CDT | Special Weather Statement | BMX | Chilton, Shelby | 31 min |
| Jul 14, 5:30 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Jul 14, 5:46 PM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 3 hr |
| Jul 14, 5:56 PM CDT | Special Weather Statement | BMX | Chilton | 34 min |
| Jul 14, 6:02 PM CDT | Flash Flood Warning | BMX | Shelby | 61 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.